Weight gain from Effexor
Effexor weight gain is more common then you might think. You are
not alone with this side effect. Not every person taking Effexor
will gain weight but it happens enough for Effexor to hold a solid
reputation as a weight gain drug.
In the weight gain arena, all antidepressants without exception
have the potential to cause weight gain. Many people are not even
aware that weight gain is one of the most common side effects
associated with Effexor until it is too late. Ironically, this
common side effect of Effexor is counterproductive to depression
since unexpected weight gain can further aggravating mood
instability and low self-esteem.
Weight gain caused by Effexor and other antidepressants is a major
reason for people stopping drug treatment. Even Wellbutrin, which
is touted as the antidepressant lest likely to cause weight gain,
causes weight gain in some people.
All antidepressants slow the metabolism and inhibit specific
enzymes in the liver that allow the metabolism to function
correctly. Many antidepressants also also increase appetite and
carbohydrate cravings. Antidepressants like Effexor are also shown
to cause hormonal changes, which can further add to weight gain.
Deprex is a complex of natural
"antidepressants" that supplies the precursors to key
mood-controlling neurotransmitters. Deprex raises circulating
serotonin levels, restores the appropriate production of serotonin
and norepinephrine and regulates cortisol release – without weight
gain side effects or other side effects commonly associated with
Effexor and other antidepressants.
Studies showed an average weight gain of 15 to 20 pounds with
Zoloft, Prozac and Celexa. Paxil appear to have the most
significant impact on weight gain of all of the SSRIs and causes
weight gains in excess of 20 pounds for the average person taking
this antidepressant. Effexor weight gain is not as severe as the
weight gain reported with Paxil, Prozac, Celexa and Zoloft.
Lexapro appears to have the least weight gain problems of all
With Effexor weight gain, it is not the amount of food eaten, but
the body’s crippled metabolism. If you have already cut your food
intake, have eliminated fatty foods, exercise on a regular basis
and you still are gaining weight, your metabolism is to blame. If
you are taking Effexor, chances are Effexor is contributing to the
sluggish metabolism. The only true solution to Effexor weight gain
is not to take Effexor.
Most people slowly return to their pre-Effexor weight after
discontinuing Effexor use, but the emphasis is on the word
Weight gain with SSRIs is tricky because SSRIs give an appetite
suppressant feeling and some weight loss in the beginning. It
isn’t until after a few months that the weight gain appears.
SSRIs were originally thought to reduce appetite and promote
weight loss. Many people will experience weight loss in the first
months of taking antidepressants but that side effect is
short-lived. It is now known that long-term use of SSRIs like
Effexor are associated with weight gain. It is common for people
to report weight gains of 20, 30 and even 60 pounds several months
Antidepressants outside the SSRI family have also been shown to
cause weight gain to varying degrees. The greatest tricyclic
antidepressant weight gain has been observed with those using
Elavil, Tofranil and Remeron. Wellbutrin causes the least amount
of weight gain but is not shown to be as effective at reducing
anxiety as other antidepressants. Desyrel appears to cause less
weight gain than Elavil but more than Wellbutrin. Again, the only
substantial means of combating weight gain from these types of
antidepressants are to discontinue use.
Effexor can cause
serious side effects including the
increased risk of suicide. Addiction and subsequent
withdrawal symptoms also rank
on the list of serious Effexor side effects, along with
sexual side effects.
*This antidepressant drug information does not endorse Effexor,
diagnose patients or recommend therapy. The information contained
herein is not intended to cover all possible warnings, uses,
precautions, drug interactions, allergic reactions, or adverse
side effects of Effexor. If you have questions about the drugs you
are taking, check with your health care provider or pharmacist.
The information provided should not be construed to indicate that
Effexor is safe, effective or appropriate.
Do not stop taking Effexor without first talking to your doctor.
Your doctor may need to gradually reduce the dose before stopping
Effexor completely. Suddenly stopping Effexor may cause unpleasant
and potentially serious side effects.